MAUDE Adverse Event Report: NUVASIVE INC. SIMPLIFY CERVICAL ARTIFICIAL DISC; PROTHESIS INTERVERTEBRAL DISC

NUVASIVE INC. SIMPLIFY CERVICAL ARTIFICIAL DISC; PROTHESIS INTERVERTEBRAL DISC
Model Number SM-5
Medical Device Problem Code Off-Label Use (1494)
Health Effect - Clinical Codes Extraskeletal ossification (1428); Osteolysis (2377); Neck Pain (2433)
Date of Event 04/01/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No product was returned for evaluation as no device malfunction was reported and the device is still in-situ.However, the radiographic image provided confirmed the event.Patients bone quality is unknown.No lab culture results provided.It is unknown if the patient followed postoperative physical restrictions or suffered a fall.Review of the provided radiograph identified a one-level cervical total disc replacement (ctdr) at c4-c5 adjacent to an anterior cervical discectomy fusion (acdf) at c5-c6 and recognized as an off-label usage.The c4-c5 simplify ctdr appears to be in good anterior-posterior position within the disc space with multiple pockets of radiolucency in the c5 vertebral body.Additionally there is a metallic c5-c6 interbody fusion implant with a cranial screw into the c5 vertebral body with what appears to be fusion and no problems identified.Although no definitive root cause could be determined the reported event appears to be the result of patient related factors and off label usage of the device.No additional investigation can be completed at this time, should more information become available a follow-up report will be considered.No material of lot code information was provided so no manufacturing review could be completed.Labeling review: "indications: simplify® cervical artificial disc is indicated for use in skeletally mature patients for reconstruction of the disc at one or two contiguous levels from c3-c7 following discectomy for intractable radiculopathy (arm pain and/or a neurological deficit) with or without neck pain, or myelopathy due to abnormality localized to the disc space and manifested by at least one of the following conditions confirmed by radiographic imaging (e.G., x-rays, computed tomography (ct), magnetic resonance imaging (mri)): herniated nucleus pulposus, spondylosis (defined by the presence of osteophytes), and/or visible loss of disc height as compared to adjacent levels.Patients receiving simplify® cervical artificial disc should have failed at least six weeks of non-operative treatment or demonstrated progressive signs or symptoms despite non-operative treatment prior to implantation.Simplify® cervical artificial disc is implanted via an open anterior approach." "contraindications simplify® cervical artificial disc should not be implanted in patients with the following conditions: an active systemic infection or an infection at the operative site.Osteoporosis or osteopenia defined as dexa bone mineral density t-score less than -1.5.Known allergy to the implant materials (peek, ceramic, titanium)¿bridging osteophytes." "warnings simplify® cervical artificial disc should only be used by surgeons who are experienced with anterior cervical spinal procedures and have undergone hands-on training in the use of this device.Only surgeons who are familiar with simplify® cervical artificial disc components, instruments, procedure, clinical applications, biomechanics, adverse events (aes), and risks associated with simplify® cervical artificial disc should use this device.A lack of adequate experience and/or training may lead to a higher incidence of aes, including neurological complications.Correct selection of the appropriate implant size and correct placement of simplify® cervical artificial disc are essential to ensure proper performance and functioning of the device.Information regarding implant size selection and correct implant placement is provided in the simplify® cervical artificial disc surgical technique guide." ".There is a risk of heterotopic ossification associated with artificial cervical discs which could lead to reduced cervical motion or fusion at either the treated level(s) or adjacent levels." "preoperative in order to minimize the risk of atraumatic periprosthetic vertebral fractures, surgeons must consider all co-morbidities, past and present medications, previous treatments, etc.Upon reviewing all relevant information, the surgeon must determine whether a bone density (dexa) scan is prudent.If dexa is performed, the patient should not receive the device if the dexa bone mineral density t-score is <-1.5, as the patient may be osteoporotic or osteopenic.Patient selection is extremely important.In selecting patients for a total disc replacement, the following factors can be of extreme importance to the success of the procedure: the patient¿s occupation or activity level; a condition of senility, mental illness, alcoholism or drug abuse; certain degenerative diseases that may be so advanced at the time of implantation that the expected useful life of the device is substantially decreased, and medical conditions that may affect postoperative management, such as alzheimer¿s disease and emphysema.The patient should be informed of the potential adverse effects (risks/complications) contained in this insert(see safety results / aes).Information on the proper implant site preparation, implant size selection, and the use of surgical instrumentation for the simplify® cervical artificial disc is provided in the surgical technique guide and should be reviewed prior to surgery.Preoperative planning may be used to estimate the required implant size and to assure that the appropriate range of sizes is available for surgery.Correct selection of the appropriate implant sizes is extremely important to assure the placement and function of the disc.The procedure should not take place if the appropriate range of sizes are not available." "intraoperative.Excessive removal of endplate cortical bone may result in sub-optimal outcomes." "postoperative: patients should be instructed in postoperative care procedures and should be advised of the importance of adhering to these procedures for successful treatment with the device.Heavy lifting (greater than 20lbs) should be avoided for 6 weeks, and impact sports should be avoided for 3 months." "potential adverse effects of device on health below is a list of the potential adverse effects (e.G., complications) identified from the simplify® cervical artificial disc clinical study results, approved device labeling for other cervical total disc replacement devices, and published scientific literature including: (1) those associated with any general surgical procedure; (2) those associated with anterior cervical spine surgery; and (3) those associated with a cervical artificial disc device, including the simplify® cervical artificial disc.In addition to the risks listed below, there is also the risk that surgery may not be effective in relieving symptoms or may cause worsening of symptoms.Additional surgery may be required to correct some of the adverse effects." "general surgery risks general surgical risks are, but may not be limited to: infection/abscess/cyst, localized or systemic." "anterior cervical surgery risks anterior cervical surgical risks are, but may not be limited to: infection/abscess/cyst, localized or systemic." "cervical artificial disc risks risks specific to cervical artificial discs, including the simplify® cervical artificial disc, are but may not be limited to: infection/abscess/cyst, localized or systemic, allergic reaction to the implant materials.Device migration, device subsidence, improper device sizing, wear debris.Additional surgery due to loss of fixation, infection or injury, spontaneous fusion due to heterotopic ossification, development of bridging bone or osteophytes, periarticular calcification and fusion, development of spinal conditions.Removal, revision, reoperation or supplemental fixation of the disc, osteolysis, bone loss, or bone resorption." "note: additional surgery may be necessary to correct some of the adverse effects.During the procedure, if the simplify® cervical artificial disc cannot be visualized, a contrast media may be used.Following completion of the procedure, patients should receive a postoperative treatment care protocol.Patients will be permitted to ambulate on the day of surgery, as tolerated, and, at the discretion of the surgeon, may wear a collar to support the neck (philadelphia, aspen, miami j, 2 poster-orthosis, etc.) until the soft tissues of the neck have healed." (b)(6).
 
Event or Problem Description
In (b)(6) 2020 a patient underwent a c4-5 cervical total disc replacement (ctdr) from another manufacturer.In (b)(6) 2023 a revision took place where the unknown c4-5 ctdr was revised to a simplify disc and an anterior cervical discectomy fusion was completed at c5-c6.On (b)(6) 2023 the patient complained of neck pain and radiographs identified peri-implant lucency around and a revision is being planned.
 
Event or Problem Description
In (b)(6) 2020 a patient underwent a c4-5 cervical total disc replacement (ctdr) from another manufacturer.In (b)(6) 2023 a revision took place where the unknown c4-5 ctdr was revised to a simplify disc and an anterior cervical discectomy fusion was completed at c5-c6.On (b)(6) 2023 the patient complained of neck pain and radiographs identified peri-implant lucency around and a revision is being planned.On (b)(6) 2024 a revision took place where the ctdr was removed and another fixation device was placed and the explant was sent for examination.
 
Additional Manufacturer Narrative
The device was received by a third-party lab for evaluation on (b)(6)2024.One lateral ct image was provided and confirmed cystic changes and off label usage.Review of the event report notes the patient underwent a revision of another manufacturers cervical total disc replacement (ctdr) that was converted to an anterior cervical discectomy fusion (acdf) with the placement of a simplify disc inferiorly adjacent to the acdf and considered off label usage of the device.The root cause of the reported issue appears to be the result of excessive loading associated with off-label usage where a ctdr was placed adjacent to an existing acdf resulting in excessive leverage, loading and impingement of the plates leading to loss of motion and bone loss.There was no pathology samples submitted to calculate alval score for possibility of patient hypersensitivity to mode 1 wear debris.No additional investigation is required.Manufacturing review: review of the device history records of all devices notes no material non-conformances, no manufacturing errors, nor discrepancies with respect to material type, treatments, dimensions that may have caused or contributed to this mode of failure.Parts met acceptance criteria upon release.Label review: "indications simplify® cervical artificial disc is indicated for use in skeletally mature patients for reconstruction of the disc at one or two contiguous levels from c3-c7 following discectomy for intractable radiculopathy (arm pain and/or a neurological deficit) with or without neck pain, or myelopathy due to abnormality localized to the disc space and manifested by at least one of the following conditions confirmed by radiographic imaging (e.G., x-rays, computed tomography (ct), magnetic resonance imaging (mri)): herniated nucleus pulposus, spondylosis (defined by the presence of osteophytes), and/or visible loss of disc height as compared to adjacent levels.Patients receiving simplify® cervical artificial disc should have failed at least six weeks of non-operative treatment or demonstrated progressive signs or symptoms despite non-operative treatment prior to implantation.Simplify® cervical artificial disc is implanted via an open anterior approach." "contraindications simplify® cervical artificial disc should not be implanted in patients with the following conditions.Osteoporosis or osteopenia defined as dexa bone mineral density t-score less than -1.5.Known allergy to the implant materials (peek, ceramic, titanium).Bridging osteophytes." "warnings simplify® cervical artificial disc should only be used by surgeons who are experienced with anterior cervical spinal procedures and have undergone hands-on training in the use of this device.Only surgeons who are familiar with simplify® cervical artificial disc components, instruments, procedure, clinical applications, biomechanics, adverse events (aes), and risks associated with simplify® cervical artificial disc should use this device.A lack of adequate experience and/or training may lead to a higher incidence of aes, including neurological complications.Correct selection of the appropriate implant size and correct placement of simplify® cervical artificial disc are essential to ensure proper performance and functioning of the device.Information regarding implant size selection and correct implant placement is provided in the simplify® cervical artificial disc surgical technique guide.Removal of the disc may be required during device re-positioning or for other surgical considerations.This process could cause damage that is not visually apparent¿if a disc is removed during the implantation procedure, a new device should be implanted in its place.There is a risk of heterotopic ossification associated with artificial cervical discs which could lead to reduced cervical motion or fusion at either the treated level(s) or adjacent levels." "precautions the safety and effectiveness of the simplify® cervical artificial disc has not been established in patients with the following conditions: previous surgery at the level to be treated, more than one neck surgery via anterior approach." "preoperative: in order to minimize the risk of atraumatic periprosthetic vertebral fractures, surgeons must consider all co-morbidities, past and present medications, previous treatments, etc.Upon reviewing all relevant information,the surgeon must determine whether a bone density (dexa) scan is prudent.If dexa is performed, the patient should not receive the device if the dexa bone mineral density t-score is <-1.5, as the patient may be osteoporotic or osteopenic.Patient selection is extremely important.In selecting patients for a total disc replacement, the following factors can be of extreme importance to the success of the procedure: the patient¿s occupation or activity level; a condition of senility, mental illness, alcoholism or drug abuse; certain degenerative diseases that may be so advanced at the time of implantation that the expected useful life of the device is substantially decreased, and medical conditions that may affect postoperative management, such as alzheimer¿s disease and emphysema.The patient should be informed of the potential adverse effects (risks/complications) contained in this insert(see safety results / aes).Information on the proper implant site preparation, implant size selection, and the use of surgical instrumentation for the simplify® cervical artificial disc is provided in the surgical technique guide and should be reviewed prior to surgery.Preoperative planning may be used to estimate the required implant size and to assure that the appropriate range of sizes is available for surgery.Correct selection of the appropriate implant sizes is extremely important to assure the placement and function of the disc.The procedure should not take place if the appropriate range of sizes are not available." "intraoperative.Excessive removal of endplate cortical bone may result in suboptimal outcomes." "postoperative.Potential adverse effects of device on health below is a list of the potential adverse effects (e.G., complications) identified from the simplify® cervical artificial disc clinical study results, approved device labeling for other cervical total disc replacement devices, and published scientific literature including: (1) those associated with any general surgical procedure; (2) those associated with anterior cervical spine surgery; and (3) those associated with a cervical artificial disc device, including the simplify® cervical artificial disc.In addition to the risks listed below, there is also the risk that surgery may not be effective in relieving symptoms or may cause worsening of symptoms.Additional surgery may be required to correct some of the adverse effects." "anterior cervical surgery risks anterior cervical surgical risks are, but may not be limited to.Unresolved pain.Spinal instability." "cervical artificial disc risks specific to cervical artificial discs, including the simplify® cervical artificial disc, are but may not be limited to.Device migration.Device subsidence.Device instability.Placement difficulties, device malposition.Improper device sizing.Loss of flexibility.Asymmetric range of motion.Failure to relieve symptoms including unresolved pain.Additional surgery due to loss of fixation, infection or injury.Spontaneous fusion due to heterotopic ossification, development of bridging bone or osteophytes.Removal, revision, reoperation or supplemental fixation of the disc.Osteolysis, bone loss, or bone resorption." (b)(4).

Brand Name
SIMPLIFY CERVICAL ARTIFICIAL DISC
Common Device Name
PROTHESIS INTERVERTEBRAL DISC
Manufacturer (Section D)
NUVASIVE INC.
7574 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INC.
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
george panfili
7475 lusk blvd
san diego, CA 92121
MDR Report Key19159397
Report Number2031966-2024-00124
Device Sequence Number7862346
Product Code MJO
UDI-Device Identifier00843285100023
UDI-Public843285100023
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P200022
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/19/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/09/2026
Device Model NumberSM-5
Device Lot NumberN318728
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/09/2024
Supplement Date Received by Manufacturer03/17/2025
Initial Report FDA Received Date04/22/2024
Supplement Report FDA Received Date03/19/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/28/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age48 YR
Patient SexFemale